Chemotherapy-induced neuropathy and its association with quality of life among 2- to 11-year colorectal cancer survivors: Results from the population-based PROFILES registry

F. Mols, T. Beijers, V.E.P.P. Lemmens, C.J. van den Hurk, G. Vreugdenhil, L.V. van de Poll-Franse

Research output: Contribution to journalArticleScientificpeer-review

201 Citations (Scopus)
61 Downloads (Pure)

Abstract

Purpose
To gain insight into the prevalence and severity of chemotherapy-induced neuropathy and its influence on health-related quality of life (HRQOL) in a population-based sample of colorectal cancer (CRC) survivors 2 to 11 years after diagnosis.
Methods
All alive individuals diagnosed with CRC between 2000 and 2009 as registered by the Dutch population-based Eindhoven Cancer Registry were eligible for participation. Eighty-three percent (n = 1,643) of patients filled out the European Organisation for Research and Treatment of Cancer (EORTC) Quality of Life Questionnaire (QLQ) C30 and the EORTC QLQ Chemotherapy-Induced Peripheral Neuropathy 20.
Results
The five neuropathy subscale–related symptoms that bothered patients with CRC the most during the past week were erectile problems (42% of men), trouble hearing (11%), trouble opening jars or bottles (11%), tingling toes/feet (10%), and trouble walking stairs or standing up (9%). Additionally, patients who received oxaliplatin more often reported tingling (29% v 8%; P = .001), numbness (17% v 5%; P = .005), and aching or burning pain (13% v 6%; P = .03) in toes/feet compared with those not treated with chemotherapy. They also more often reported tingling toes/feet (29% v 14%; P = .0127) compared with those treated with chemotherapy without oxaliplatin. Those with many neuropathy symptoms (eg, upper 10%) reported statistically significant and clinically relevant worse HRQOL scores on all EORTC QLQ-C30 subscales (all P < .01).
Conclusion
Two to 11 years after diagnosis of CRC, neuropathy-related symptoms are still reported, especially sensory symptoms in the lower extremities among those treated with oxaliplatin. Because neuropathy symptoms have a negative influence on HRQOL, these should be screened for and alleviated. Future studies should focus on prevention and relief of chemotherapy-induced neuropathy.
Original languageEnglish
Pages (from-to)2699-2707
JournalJournal of Clinical Oncology
Volume31
Issue number21
DOIs
Publication statusPublished - 2013

Fingerprint Dive into the research topics of 'Chemotherapy-induced neuropathy and its association with quality of life among 2- to 11-year colorectal cancer survivors: Results from the population-based PROFILES registry'. Together they form a unique fingerprint.

Cite this